Virginia, 2023

Hail and Damaging Winds in Virginia, April 6, 2023

April 6, 2023 · NWS RNK · 19 events in 9 counties and zones

Thunderstorms developed in advance of an approaching cold front. Some of these increased to severe levels and produced very large hail, some stones up to tennis ball size, and also localized damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed in advance of an approaching cold front. Some of these increased to severe levels and produced very large hail, some stones up to tennis ball size, and also localized damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 6, 1:21 PM EST, 19 minutes earlier.

Area forecast discussion, Apr 6, 1:21 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
221 PM EDT Thu Apr 6 2023

.SYNOPSIS...
A cold front will cross the region today with an opportunity
for showers and thunderstorms. Strong to severe storms are
possible during the afternoon, mainly along and east of the
Blue Ridge. Main threat is damaging wind and hail. The front is
expected to stall across the southeastern U.S. Friday, and
provide an extended period of cloud cover and potential for
additional rainfall to the area Friday and Saturday.
Temperatures will also trend cooler for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 145 PM EDT Thursday...

A cold front moving into the area and sparking convection will
be the prominent feature of today's weather. Within the last 15
minutes, the first cells of the day began to grow directly along
the southern Blue Ridge, thanks to the added orographic forcing.
It will not take long for other areas to see showers and storms
form overhead. There is a slight risk of severe weather east of
the Blue Ridge towards central VA. The greatest chance of severe
thunderstorms or damaging winds will be on that side of the
mountains. A pocket of higher instability exists over there,
where MLCAPE increases to >1000 J/kg according to mesoanalysis.
This tracks with the cloud cover pattern we have observed today,
where the west was covered by an almost unbroken shield of
clouds, while the east was more scattered and surface heating
from insolation has been ongoing all day. While this situation
lends itself to weaker storms in the west that will grow
significantly as they travel east and encounter a more unstable
environment, severe storms with damaging winds are possible
throughout the CWA. There is a minor chance for large and
damaging hail, but given the freezing level based on model
soundings is between 13-16kft AGL, the threat of hail is
limited.

As we move into the nighttime period, the front will begin its
stall and turn horizontally laying across the Carolinas. Daytime
instability will be lost, and dynamics from the surface low
pressure will weaken as it distances itself from us. Thunder
will likely end by midnight tonight, but showers will continue
to fall due to the stalled boundary. Most of this rain will be
south of Roanoke and continue through Friday afternoon. Not
expecting a repeat thunderstorm performance on Friday, however,
and only forecasting rain.

We are warm today before the front transitions us into a cooler
regime. Highs in the 70s and 80s today will become overnight
lows in the 40s and Friday highs only rebounding to the low 50s
to accompany some chilly rain showers.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 127 AM EDT Thursday...

     Rainy and Raw Friday into Saturday...

Just when you thought summer had arrived, winter or some semblance
returns Friday into Saturday as the front tracks/stalls to our south
while cool high pressure wedges southward into our area. We will be
on the periphery of waves moving along the front and upper supper
overall to keep rain chances going Friday into Saturday, with
highest pops along/south of the VA/NC border with lesser chances
further north across the I-64 corridor.

With plenty of clouds/rain and a northeast-east wind, temperatures
drop to 10 to 15 degrees below normal for highs Friday with
upper 40s to mid 50s for most locations, coolest in the NC
mountains/VA Blue Ridge.

Forecast confidence is moderate on severe storm chances Thursday and
above average on pops Thu-Fri night, but lower on highs Thu-Fri.
Temperatures Friday night into Saturday morning may get just cool
enough over the mountains of southwest VA/NC to have some wet
snowflakes, but overall not that impressed as upper levels seem to
favor slightly milder. But still a touch of winter, with lows in the
30s to around 40, but still actually close to what we should be
having for lows in early April.

Saturday looks just as cool if not cooler at least over the NC
mountains/foothills and VA Blue Ridge, with 40s expected, with some
lower 50s across the VA piedmont and portions of WV and the Roanoke
area.

A northern stream shortwave arrives Sunday morning to dry us out
from northwest to southeast, so by Sunday all areas should be dry
with sunshine returning. If clearing takes place earlier Sat night
could see lows cooler but for now leaning toward lower to mid
30s for most. Clouds and wind should limit frost for now, but
something to watch.

Easter Sunday will be mostly sunny after some morning clouds with
highs just below normal in the 50s in the mountains to around 60
east.

Forecast confidence is above average on pattern/pops with higher
chances south of the VA/NC border Fri/Sat, but lower confidence on
amounts and temperatures. Generally looking at rainfall amounts as
high as 1 to 1.2 inches across NC to a tenth of an inch toward I-64
and points north.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 140 AM EDT Thursday...

Dry with warming temperatures...

High pressure builds in and remains in control of our weather
this period as 5h heights rise. Temperatures will warm again
back to above normal by mid- week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Thursday...

Mostly VFR conditions exist throughout the forecast area this
afternoon. This will change fairly in the next few hours, as
rain showers and thunderstorms will fill in accompanying a cold
front passing through the area and becoming stationary over the
Carolinas by Friday. For most of the afternoon, the convective
environment should keep cigs elevated, but vsbys and flight
conditions can and will change quickly should a thunderstorm
cross over your location. Wind direction and turbulence will be
unpredictable in the immediate vicinity of thunderstorms. Heavy
rain inside of these storms will also reduce visibility.

While prevailing winds are light and southwesterly, downdrafts
and outflows from thunderstorms can change the direction and
strength of winds quickly and temporarily. Some storms could
become severe, meaning they could generate surface level winds
in excess of 50 MPH.

The thunderstorm activity should end around midnight tonight,
but this will not improve flight conditions. As convection ends
and the rain becomes more stratiform, cigs will begin to lower
into MVFR levels, and in the mountains vsbys will drop to a few
miles Friday morning. Expect rain to continue for much of Friday
for DAN/BCB/ROA and to a lesser extent, LYH. Winds will turn to
the north overnight as the front comes through.

.Extended Aviation Outlook...
The front is expected to stall south of the region Friday with
clouds and a threat for rain continuing Friday and Saturday. NE
to east winds develop Friday. Depending on how close to the
area the front stalls, an extended period of MVFR or lower
conditions into Saturday especially south of a BCB-LYH line.
Conditions are expected to improve Sunday and into the first
part of the following week.

&&

.EQUIPMENT...
The Service Life Extension Program maintenance being performed
on KFCX has been completed. KFCX returned to service permanently
early in the afternoon on Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...VFJ
SHORT TERM...WP
LONG TERM...VFJ/WP
AVIATION...PM/VFJ
EQUIPMENT...VFJ
Hazardous weather outlook, Apr 6, 3:38 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
438 AM EDT Thu Apr 6 2023

NCZ001-002-018-019-VAZ007-009>012-015-018>020-WVZ042>044-507-508-
070845-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
438 AM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe weather today. Main threat is
from thunderstorms which may contain isolated damaging wind and hail.
The thunderstorms are expected to develop during the early afternoon,
then move east of the mountains by mid afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-VAZ013-014-016-017-022>024-032>035-043>047-058-059-
070845-
Surry-Stokes-Rockingham-Caswell-Yadkin-Pulaski-Montgomery-Carroll-
Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
438 AM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a slight risk for severe weather today. Main threat is from
thunderstorms which may contain damaging winds and large hail. The
thunderstorms are expected to develop during the early afternoon
along the Blue Ridge, then move east across the piedmont mid-late
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Apr 6, 1:13 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT Thu Apr 6 2023

VAZ015-016-061845-
Grayson VA-Carroll VA-
213 PM EDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of southwestern
Carroll and southeastern Grayson Counties and the City of Galax
through 245 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cumberland Knob, or near Galax, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Galax...
Hillsville...
Fancy Gap...
Cana...
Baywood...
Lambsburg...
and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3656 8097 3663 8105 3684 8076 3665 8060
      3662 8062 3660 8063 3656 8080
TIME...MOT...LOC 1813Z 236DEG 17KT 3660 8091

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BMG

The radar

The Roanoke radar (KFCX), 55 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Carroll

When
April 6, 1:40 PM EST
Where
Carroll County, 1.31 mi WNW of Fancy Gap
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.680, -80.720

Quarter size hail fell at mile marker 9.3 on Interstate-77.

Hail, Carroll

When
April 6, 1:53 PM EST
Where
Carroll County, 2.76 mi S of Gladesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.680, -80.650

Thunderstorm Wind, Carroll

When
April 6, 1:54 PM EST
Where
Carroll County, 2.22 mi E of Gladesboro
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.720, -80.610

Thunderstorm winds blew a tree down along the 4800 block of Danville Pike and other tree down along Danville Pike close to the intersection with Crooked Oak Road. Damage values are estimated.

Hail, Patrick

When
April 6, 2:15 PM EST
Where
Patrick County, 1.8 mi WNW of Meadows of Dan
Measured
1 in hail
Reported by
Public
Coordinates
36.740, -80.450

Quarter size hail reported at a business on U.S. Highway 58.

Hail, Campbell

When
April 6, 2:52 PM EST
Where
Campbell County, 1.38 mi N of Castle Craig
Measured
1 in hail
Reported by
Public
Coordinates
37.200, -79.200

Thunderstorm Wind, Franklin

When
April 6, 3:03 PM EST to 3:29 PM EST
Where
Franklin County, 0.55 mi E of Ferrum to 1.93 mi N of Dickinson
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
36.920, -80.010

Straight line winds produced a swath of damage acrossr central Franklin county. Damage included the following reports: (1) Three trees down in Ferrum, (2) Multiple trees down just south of Rocky Mount, (3) Multiple tree branches were blown down and the skirting of a home was damaging in the 600 block of Marcus Road near Sontag, (4) Two trees blown down between Glade Hill and Union Hall, and (5) A number of trees that were either snapped or uprooted near the Pig River southeast of Glade Hill. Damage values are estimated.

Hail, Campbell

When
April 6, 3:09 PM EST to 3:12 PM EST
Where
Campbell County, 2.84 mi ESE of Winfall
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.220, -79.050

Hail ranged from half dollar to ping pong ball size.

Hail, Campbell

When
April 6, 3:25 PM EST
Where
Campbell County, 2.31 mi ESE of Evington
Measured
1.75 in hail
Reported by
Public
Coordinates
37.220, -79.240

Hail, Campbell

When
April 6, 3:41 PM EST to 3:44 PM EST
Where
Campbell County, 2.6 mi ESE of Winfall
Measured
2.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
37.210, -79.060

Hail fell ranging from hen's egg size to tennis ball size within a region about three to four miles north-northeast to northeast of Gladys. At least two vehicles were damaged. One of the damaged vehicles was a medical unit and the other a county Sheriff's vehicle. The 2.5 hail is the largest known hailstone to fall in Campbell county.

Thunderstorm Wind, Charlotte

When
April 6, 3:46 PM EST
Where
Charlotte County, 3.5 mi N of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.230, -78.690

Thunderstorm winds blew a tree down on Thomas Jefferson Highway, approximately three miles south-southwest of Pamplin City. Damage values are estimated.

Hail, Appomattox

When
April 6, 3:50 PM EST
Where
Appomattox County, 0.76 mi SW of Pamplin City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.261, -78.688

Golf ball size hail fell on the west side of Pamplin.

Thunderstorm Wind, Henry

When
April 6, 4:02 PM EST
Where
Henry County, 0.69 mi S of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
36.610, -80.020

Thunderstorm winds blew one tree down that fell into a house along the 600 block of Old Well Road. Damage values are estimated.

Hail, Henry

When
April 6, 4:09 PM EST
Where
Henry County, 3.45 mi S of Spencer
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
36.570, -80.020

Hail slightly larger than golf ball size broke windows of at least two vehicles and caused damage to a roof. Damage values are estimated.

Hail, Henry

When
April 6, 4:10 PM EST
Where
Henry County, 0.55 mi W of Horse Pasture
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.630, -79.960

Hail, Pittsylvania

When
April 6, 4:15 PM EST
Where
Pittsylvania County, 2.36 mi NNW of Glenland
Measured
1.75 in hail
Reported by
Public
Coordinates
37.033, -79.232

Golf ball size hail fell on Waller Road.

Hail, Henry

When
April 6, 4:20 PM EST
Where
Henry County, 1.11 mi E of Chestnut Knob
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.620, -79.900

Hail, Henry

When
April 6, 4:56 PM EST
Where
Henry County, 2.15 mi SSE of Fontaine
Measured
1.75 in hail
Reported by
Public
Coordinates
36.620, -79.860

Hail, Pittsylvania

When
April 6, 5:11 PM EST
Where
Pittsylvania County, 0.69 mi S of Cascade
Measured
0.75 in hail
Reported by
Public
Coordinates
36.560, -79.670

Lightning, Halifax

When
April 6, 5:30 PM EST
Where
Halifax County, 0.69 mi N of Clover
Property damage
$500
Reported by
911 Call Center
Coordinates
36.840, -78.730

Lightning struck a tree causing the tree to fall on the road. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085761, 1085762, 1085765, 1085768, 1085771, 1085779, 1085773, 1085781, 1085780, 1085788, 1085785, 1085782, 1085783, 1085784, 1085790, 1085800, 1085804, 1085806, 1085805.